Presentation on theme: "If at first you don’t succeed, try and try again Clinical Case Conference David Goldberg October 27, 2010."— Presentation transcript:
If at first you don’t succeed, try and try again Clinical Case Conference David Goldberg October 27, 2010
History Cc: Jaundice, elevated liver enzymes HPI: – 48 year-old male with PMH HTN, HLD – 10 days prior to admission ate pig brain – Following AM Diffuse maculopapular rash Fevers up to 103 – Over 48 hours took 20 ES tylenol – After 48 hours prescribed Levaquin – Went to OSH after 10 days – No recent travel, sick contacts, IV drug use
History PMH: HTN, hyperlipidemia PSH: None Medications: – Lotrel (amlodipine and benazepril) – Gemfibrozil – On both medications for >1 year ROS: (+) fevers, lethargy, chills, weakness, diffuse maculopapular rash (started diffusely) SH: No EtOH, illicits, tobacco, herbal medications. Married with three children. From Colombia, works as truck driver
Outside Hospital Outside Hospital Labs – Albumin-4.1 – Bilirubin-0.4 – AST-41 – ALT-76 – ALk phos-152 – GGT-480 – Over course of week, LAEs rose to bilirubin of 16, AST/ALT/alk phos in the 400s. Percutaneous liver biopsy performed Progressive AKI->initiated HD
Presentation to Penn Vitals: BP: 130s/80s, P-100s, Tmax-103 Gen: Appeared uncomfortable, putting cold compress on head Neck: No LAD CV: Tachycardic, nl s1/s2, no murmurs Pulm: CTABl Abd: (+)BS, mildly distended with diffuse tenderness to palpation, no rebound or guarding. Some flank dullness. Skin: Diffuse erythematous maculopapular rash. No spider angiomata. Neuro: Alert and conversant. No asterixis.
Questions What is your differential diagnosis? What would you do next?
Data Hepatitis A, B, C, and E serologies negative ANA, ASMA, anti-LKM, AMA, HIV negative Normal iron saturation, ceruloplasmin Liver biopsy: – Granulomatous hepatitis – Extensive portal inflammation and cholestasis – Drug reaction vs. infection Skin biopsy – Superficial perivascular mixed inflammatory cell infiltrate with many eosinophils – Drug reaction with eosinophila and systemic symptoms vs. other hypersentivity reactions
What do you now think the diagnosis is? What would you do next to work it up?
Hospital Course HD #2: Interviewed patient for 3 rd time regarding medications – New “gout medication” – Called pharmacy and reviewed home pill bottles – Allopurinol started on 7/12 (patient’s symptoms started around 8/10) Started on 100mg solumedrol Discharge Labs 1 week later WBC 5.6 (5% eos) AST-65 ALT-155 Alk-430 Bili-4.7 INR-1.3 Creatinine-2.1
Outline Briefly discuss DILI Define and briefly discuss DRESS syndrome Discuss specifically allopurinol-induced DRESS syndrome
Drug-Induced Liver Injury Per report from Hepatology, August 2010: Standardization of Nomenclature and Causality Assessment in Drug-Induced Liver Injury: Summary of a Clinical Research Workshop Diagnosis of exclusion Relies on history, labs, clinical course Key Diagnostic Elements – Time to onset – Clinical features – Time and course of recovery – Specific risk factors – Exclusion other diagnoses – Previous reports implicating agents – Additionally Rechallenge Liver biopsy
Drug-Induced Liver Injury Time to onset – First day medication->symptoms or lab abnormalities – Difficult to assess – Can be days to weeks after medication stopped – Depends on mechanism of liver injury
Drug-Induced Liver Injury Clinical and laboratory features – Hepatocellular, cholestatic, or mixed – R ratio AST/ALK>5=hepatocellular AST/ALK<2=cholestatic – Fatigue, nausea, abdominal pain – Pruritus Early in cholestatic Late, if at all, in hepatocellular – Rash, fever, facial edema, LAD Hypersensitivity cause Anticonvulsants, sulfonamides, allopurinol
Drug-Induced Liver Injury Time course after cessation of drug – Usually improves with drug withdrawal – Not always predictable – Chronic injury won’t improve
Drug-Induced Liver Injury Risk factors Risk factors not helpful in individual case – Age->INH – Younger->Valproate and Reye’s – Women->? Worse outcomes – Blacks->Anticonvulsant hypersensitivity – Whites->Abacavir and flucloxacillin – Genetics HLA B*5701->abacavir and flucloxacillin ATP-binding cassette B11 (bile salt export pump)->estrogen- induced cholestasis Mitochondrial polyemrase gamma->valproate
Drug-Induced Liver Injury Exclusion of other causes – Little standardization – Hepatitis A, B, and C – Hepatobiliary imaging – Alcohol use – Prior hypotension, heart failure, hypoxia – TPN use
Drug-Induced Liver Injury Previous reports – Some medications with characteristic time course, R ratio (enzyme elevations) – Much data is missing
Drug-Induced Liver Injury Rechallenge – Intentional or inadvertent re-exposure to drug – Rarely done – May attempt if: Initial injury without hypersensitivity Initial injury not severe Agent considered essential – I.e. chemo, HIV meds, anti-Tb meds – Shorter latency and greater severity
Drug-Induced Liver Injury Liver biopsy – Unclear role – Eosinophils – Granulomas – Zonal or massive necrosis – Cholestasis with hepatitis – No confirmatory pathologic criteria
DRESS Syndrome DRESS syndrome (aka drug hypersensitivity syndrome) – Drug rash Infiltrated maculopapular eruption Facial edema, marked in periorbital region – Eosinophilia – Systemic symptoms Fever Lymph node enlargement – Within 8 weeks initiation of therapy
Allopurinol-Induced DRESS Syndrome Allopurinol – Xanthine oxidase inhibitor – Drug and its metabolite inhibit conversion of hypoxanthine->xanthine->uric acid – Activity related to metabolite oxypurinol – Oxypurinol stays in tissues for long time Renally cleared – Most common cause of Stevens-Johnson and TEN in Europe and Israel 1 66/379 (17.4%) cases due to allopurinol OR=18 in case-control study OR=36 in doses ≥ 200mg/day Risk restricted to short-term use (≤ 8 weeks) Halevy S et al. Allopurinol is the most common cause of Stevens-Johnson syndrome and toxic epidermal necrolysis in Europe and Israel. J Am Acad Dermatol 2008; 58: 25-32.
Allopurinol-Induced DRESS Sydndrome 2% develop mild skin rash Occurs in 1:260 patients on allopurinol Syndrome (previously called allopurinol hypersensitivity syndrome) – Vasculitis – Rash – Eosinophilia – Hepatitis – Progressive renal failure 1-8 weeks after first course of therapy Related to serum levels of oxypurinol – Renally cleared – 80% cases with baseline renal impairment – Type III hypersensitivity reaction (immune complex)
Allopurinol-Induced DRESS Sydndrome Suggested diagnostic criteria 1 – A documented intake of allopurinol – Lack of exposure to other possible drug – 2 major or 1 major and 1 minor Major – Worsening renal function (interstitial nephritis) – Acute hepatocellular injury – Rash » TEN, erythema multiforme, diffuse maculopapular rash, or exfoliative dermatitis Minor – Fever, leukocytosis, and eosinophilia Zinger JZ, Wallace SL. The allopurinol hypersensitivity syndrome. Unnecessary Morbidity and Mortality. Arthritis Rheum 1986; 29: 82-7.
Allopurinol-Induced DRESS Syndrome Clinical presentation – Review of 101 cases 1 Fever: 95.1% Skin rash: 93.1% Eosinophilia: 59.7% Elevated AST (44/50 where AST reported) – Prognosis 27/101 (26.7%) cases died (10% in non-allopurinol DRESS) Higher mortality – TEN skin rash – AST >500 IU/L – Sepsis » 15/21 patients with sepsis died » 12/80 without sepsis died Arellano CG, Sacristan JA. Allopurinol hypersensitivity syndrome: a review. Ann Pharmacother 1993; 27: 337-43.
Allopurinol-Induced DRESS Sydndrome Treatment – Withdrawal of drug – Supportive care – Steroids controversial Abatement of symptoms Reduce delayed hypersensitivity reaction Reduce eosinophil accumulation Rapid improvement in case reports Higher mortality in steroid recipients in Arellano study – Sicker patients getting steroids
Conclusions Allopurinol commonly causes drug rashes but also can cause severe liver injury Important to take detailed medication history If DILI suspected, advised to contact pharmacy and go through pill bottles at home